New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Julie2011
New Member


Date Joined May 2011
Total Posts : 4
   Posted 5/21/2011 8:23 AM (GMT -6)   
Hi Everyone,
 
I am new here and thought I'd look for some sort of comfort and possibly people to speak to about my concerns, since some of you have been going through this for a long time. So here's my story and I'll try to keep it short.
 
I am 29 years old and have had ulcerative colitis since I was 20, which has been under control for some years now. In November, I had a very nasty virus that confined my to my bed for 2 whole weeks. I had never been sicker than that. Then, I started noticing pain in my wrists, which I thought were due to my job but then eventually, the pain moved to my feet, knees... I dp have a history of migraines but now I have almost daily headaches or migraines. My body pain is now mostly in my muscles it seems and it is unberable. Up until 2 months ago, I was playing soccer, running and practicing yoga... and now I do nothing!!! It is very depressing. Some days, my muscles hurt so much that I can barely get myself to wash the dishes! It also feels like my muscles tighten right up if I don't stretch them... does anyone else have these symptoms?
 
So I saw a rheumatologist, who confirmed a positive ANA but did not give me a definite diagnosis... he said that only time will tell with the meds that I was put on. I am taking anti-maleria drugs, which are awful for my stomach (fighting with gastritis for weeks now). I told him this and he basically said that the drugs wouldn't do that... does anyone else feel stomach pain from this drug??? So I am now taking only 1 pill as opposed to two per day and stomach-wise, I am feeling better. Apparently, the meds take a few months to work?! Has anyone had relief from these meds? And do you cope in the meantime? I am now seeking a second opinion for my own sanity :)
 
Please give me input!
 
PS I see that other people also have swallowing pain... why is that??? I feel that way too!
 
Thanks,
 
Julie

Lynnwood
Veteran Member


Date Joined May 2005
Total Posts : 7723
   Posted 5/21/2011 9:30 AM (GMT -6)   
Plaquenil (or the generic, the anti-malarial meds) can cause stomach upset, but that should pass within a few days -- Are you taking it with FOOD? Because you are supposed to eat with it. Also best to avoid orange juice or other acidic drinks in that meal. I take mine with milk & cereal.

Plaquenil is to slow the progression of Lupus, not to cure it or to treat the symptoms. Most doctors use prednisone (or other corticosteroid) to calm down the initial symptoms, then once the flare has settled, they either add other meds so they can reduce the amount of prednisone, or they switch to another med.

The joint/muscle pain and fatigue often gets a bit worse before it gets better. I think that is the normal progression of the disease - its like going up a hill then going down the other side - we end up at the doctor before we reach the top and the meds don't help us pass the top but once we do they can help us with the next hill.

However, if you feel you need a second opinion it never hurts to see one. I did and was afraid to go back to the first dr and admit it, but it wasn't the big issue I was afraid it would be.

Hope you feel better soon,
Lynnwood, Lupus & Sjogren's Moderator
DIAGNOSING-LUPUS & LUPUS-RESOURCES
"Life is far too important to be taken seriously" - Oscar Wilde

Julie2011
New Member


Date Joined May 2011
Total Posts : 4
   Posted 5/21/2011 10:20 AM (GMT -6)   

Thank you for the response. And yes, I do take the plaquenil with food but it didn't make a difference for me. So I am on only one pill per day and hopefully, it does have some positive effect down the road. Any suggestions as to how to cope with the pain/fever in the meantime?

Thanks!

 


Julie2011
New Member


Date Joined May 2011
Total Posts : 4
   Posted 5/21/2011 11:36 AM (GMT -6)   
Is it common to cut down on work hours during flare ups? I have done so because I am having trouble coping with the pain. I have a physical job in a hospital and I find it is giving me the time to rest... does anyone else have difficulty with everyday things because of muscular pain?

anna24
Regular Member


Date Joined May 2009
Total Posts : 27
   Posted 5/21/2011 2:28 PM (GMT -6)   
Hi Julie - you don't say if your Dr. put you on any pain meds. I don't know anything about colitis, if it restricts what you are able to take, but it seems to me if you're having this much pain, you need to call your Dr or go in and get some relief. Lynnwood is right, usually prednisone is given until another immunosuppresent med takes effect. No reason you should be so miserable. If plaquenil is causing this much stomach upset for this long, again I'd consult your doctor for another option. Or, get a second opinion of another rheumatologist. I find that ibuprofen helps considerable with pain. And yes, I have days where I have a sore throat when I swallow. Basically, I just suck on a lozenge or ignore it.
SLE, vasculitis, nephritis, cellcept, prednisone, plaquenil, & the usual supplements

Julie2011
New Member


Date Joined May 2011
Total Posts : 4
   Posted 5/21/2011 2:42 PM (GMT -6)   
Thanks Anna24. I am not on any pain medication at this moment since my stomach cannot tolerate anything else due to the gastritis... maybe once I have that under control I can take something... the doctor didn't seem too concerned about my pain when I saw him. This is all new to me so I have been a little preoccupied and did not have the right questions to ask him. I cannot take anti-inflammatories, such as ibuprofen, because of colitis. As for prednisone, I took it for too long when I was younger in order to treat colitis that I became osteopenic... so that's not a good idea for me. I feel like I"m in such a tough spot.... and plus, I"m getting married next month! I will be getting a cortisone injection the week of my wedding so I can enjoy my wedding and honeymoon... I have gotten this injection last Feb which relieved the pain for 2 weeks... but it has to be controlled since it can be very damaging to the body. Any other ideas?

Thanks!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 11:09 PM (GMT -6)
There are a total of 3,005,783 posts in 329,263 threads.
View Active Threads


Who's Online
This forum has 161802 registered members. Please welcome our newest member, Ultimo_G.
249 Guest(s), 6 Registered Member(s) are currently online.  Details
oceanfisher58, hambiscuit, Journee, jrpsf, Chutz, Woodduck12